Michigan, 2011

Winter Weather in Michigan, January 17 to 18, 2011

January 17 to 18, 2011 · NWS MQT · 7 events in 7 counties and zones

A low pressure system approaching from the Plains produced areas of moderate snow on the 17th and 18th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system approaching from the Plains produced areas of moderate snow on the 17th and 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 17, 4:19 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 17, 4:19 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
419 AM EST MON JAN 17 2011

.DISCUSSION /TODAY THROUGH THURS NIGHT/...

SNOW STARTING TO OVERSPREAD THE WRN CWA AT THIS TIME AHEAD OF STRONG
H850 WAA AND H500 SHORTWAVE SEEN ON RUC ANALYSIS AND WV IMAGERY OVER
NRN MN. FARTHER S...ANOTHER AREA OF H850 WAA PRODUCING ANOTHER AREA
OF -SN OVER SRN MN AND NEARING THE SW WI BORDER. THE FIRST WAVE OVER
NRN MN SHOULD SLIDE ENE AND MOVE THROUGH THE NW HALF OF THE CWA THIS
MORNING...WITH THE HIGHEST SNOWFALL AMNTS OVER THE KEWEENAW
PENINSULA. THE WAA FARTHER S SHOULD SLIDE NE TODAY AND SPREAD -SN
ACROSS THE REST OF THE CWA LATE THIS MORNING AND INTO THE AFTN.
EXPECT THE SNOWFALL AMNTS TO BE HIGHEST ALONG THE LK MI SHORELINE.
OVERALL...EXPECT MUCH OF THE CWA TO SEE 1-3IN OF SNOW...WITH
LOCALIZED HIGHER AMNTS OVER THE PREVIOUSLY MENTIONED LOCATIONS. ONE
CONCERN WITH THE GOING FORECAST IS SNOW RATIOS. UNDERCUT THE RATIOS
SLIGHTLY /VALUES IN THE MID TEENS/ FROM THE CARIBOU TOOL...AS STRONG
H925-800 WINDS BELOW THE DGZ AND BEST OMEGA WILL HELP TO FRACTURE
THE FLAKES AS THEY FALL. OVER THE FAR ERN CWA...LES STARTED TO
DEVELOP OVERNIGHT WITH KISQ SEEING PERIODS OF LIGHT/MOD SNOW. EXPECT
THE INTENSITY TO PICK OVER THE NEXT COUPLE OF HOURS AS DEEPER
MOISTURE ARRIVES. DID NOT MAKE TOO MANY CHANGES TO THE GOING
FORECAST FOR THAT AREA AND WILL LEAVE THE CURRENT ADVY IN PLACE.

TONIGHT...MODELS ARE A LITTLE FASTER THEY YESTERDAY WITH THE COLD
FRONT EXITING THE ERN CWA BY 12 TUES AND WILL START TO USHER IN THE
COLDER H850 TEMPS FROM W TO E. TRIED TO MAKE SOME TWEAKS TO SHOW THE
SYSTEM PCPN ENDING DURING THE EVENING OVER THE CNTRL AND LATE
TONIGHT OVER THE E. ONLY EXPECT ANOTHER 1-2IN OVER THE ERN CWA
TONIGHT BEFORE THE TROUGH MOVES THROUGH. WITH THE H850 TEMPS FALLING
TO -18C W AND -14C E...EXPECT LES TO DEVELOP AS WINDS TURN NRLY FROM
W TO E. COULD SEE A PERIOD OF MOD LES OVER THE WRN CWA FROM 3-9Z
TONIGHT...AS DEEPER MOISTURE LINGERS AND OMEGA FALLS WITHIN THE
DGZ...BUT THINK IT WILL STAY BELOW ADVY CRITERIA.

LATE TONIGHT THROUGH TUES NIGHT...WITH THE SYSTEM EXITING THE REGION
AND NRLY WINDS IN PLACE...EXPECT LES TO CONTINUE THROUGH THIS PERIOD
AS H850 TEMPS ARE AROUND -19C. EVEN THROUGH FAR WRN CWA AND THE
HIGHER TERRAIN OF THE NCNTRL WILL BE UNDER FAVORABLE NNE WIND
DIRECTIONS DURING THE PERIOD...EXPECT LES AMNTS TO REMAIN BELOW
ADVISORY AMNTS. LES PARAMETER ON THE NAM/GFS SHOWING A LOW POTENTIAL
FOR HEAVY LES /VALUES OF 0.3-0.5/...WHICH LOOKS TO BE DUE TO THE
VERY DRY ATMO ABOVE H850. WITH INVERSION HEIGHTS ONLY IN THE 3-4KFT
RANGE LATE TONIGHT INTO TUES EVENING AND SUBSIDENCE BEHIND THE
EXITING SYSTEM...DON/T HAVE TOO HIGH OF CONFIDENCE IN SEEING
ADVISORY SNOW AND HAVE SNOW AMNTS IN THE 2-4IN RANGE FOR BOTH 12HR
PERIODS. IF INVERSION HEIGHTS END UP BEING A LITTLE HIGHER...BELIEVE
THOSE AREAS COULD SEE ADVY AMNTS. RIGHT NOW...THE MAIN ISSUE WILL BE
REDUCTION IN VSBYS ALONG THE LK SUPERIOR SHORELINE ON TUES WITH
WINDS GUSTING TO 30MPH.

SOME DIFFERENCES IN THE MODELS WITH THE HANDLING OF THE SFC FEATURES
HEADING INTO WED...AS THE HIGH PRESSURE THAT WAS OVER THE NRN PLAINS
MOVES ACROSS THE UPPER GREAT LKS AND SRN CANADA. NAM SHIFTS WINDS TO
THE NE AS THE WINDS WEAKEN THROUGH THE DAY...WHILE THE 00Z GFS/ECMWF
HOLD ON TO SFC TROUGH A LITTLE LONGER AND SHIFT WINDS FROM THE N TO
NW. OPTED TO HAVE POPS FOLLOW A NRLY WIND COMPONENT THROUGH THE
DAY...BUT DID LOWER POPS TO LIKELY IN THE AFTN AS WINDS START TO
BACK TO THE W. WEAK SHORTWAVE ALSO LOOKS TO MOVE THROUGH DURING THE
DAY WED...BUT WITH THE FAIRLY DRY ATMO...EXPECT PCPN TO BE CONFINED
TO THE LES.

AS THE HIGH PUSHES E ON WED NIGHT...EXPECT WINDS TO CONTINUE TO BACK
TO THE WSW. THIS SHOULD PUSH THE LES OFF SHORE OVER THE ERN CWA AND
KEEP IT CONFINED TO THE KEWEENAW PENINSULA OVER THE W. FAIRLY STRONG
SHORTWAVE SHOULD APPROACH THE UPPER GREAT LKS LATE WED NIGHT AND ON
THURS. SOME DIFFERENCES IN THE INTENSITY OF THE WAVE BETWEEN THE 00Z
GFS/ECMWF...ALTHOUGH TIMING OF THE SFC FEATURES ARE PRETTY SIMILAR
WITH AROUND A 1012MB LOW SLIDING SE ACROSS NRN LK SUPERIOR ON THURS.
12Z GEM ON THE OTHER HAND SWEEPS THE WAVE ACROSS THE REGION ABOUT
12HRS LATER...WHICH MATCHES UP WELL WITH THE 00Z NAM LOCATION OF THE
WAVE BY 12Z THURS. WITH THE CURRENT TRACK OF THE SYSTEM...EXPECT THE
BEST MOISTURE TO BE OVER THE NRN HALF OF THE CWA AND KEPT POPS
HIGHEST THERE SINCE THERE WILL BE LINGERING LES OVER THE CNTRL LK.
H850 TEMPS FALLING TOWARDS -22C BEHIND THE WAVE WILL LEAD TO NNW
WIND LES ON THURS NIGHT AND HAVE RELIED ON LES CLIMO GRIDS FOR POPS.
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

VFR CONDITIONS WILL GIVE WAY TO A MVFR CLOUD DECK LATE TONIGHT WITH
IFR VSBYS LIKELY AT KCMX IN -SN BEFORE DAWN. INCREASING MOISTURE AND
LIFT AHEAD OF THE INCOMING TROUGH/FRONTAL SYSTEM OVER THE NRN PLAINS
WILL SEND VSBYS DOWN TO LIFR BY LATE MONDAY MORNING IN STEADY SNOW.
SYSTEM SNOW WILL TAPER OFF TOWARD MONDAY EVENING AT BOTH TAF SITES
IN THE WAKE OF THE TROUGH/FRONTAL PASSAGE WITH IMPROVEMENT IN VSBYS
EXPECTED. HOWEVER...AT KCMX LES WILL KICK IN BY LATE EVENING SENDING
VSBYS BACK DOWN TO LIFR.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

GOING GALE WARNING FOR THE E HALF OF LAKE SUP TODAY APPEARS ON TRACK
WITH STRENGTHING S WIND UNDER TIGHTENING PRES GRADIENT BETWEEN
DEPARTING HI PRES AND INCOMING LO PRES TROF. ALTHOUGH THE STRONGEST
WINDS WILL BE JUST ABOVE THE SURFACE...LLVL AIR WILL BE UNSTABLE
ENUF TO ALLOW FOR SOME MIXING. ONCE THE LO PRES TROF PASSES
TONIGHT...COLDER AIR WILL SURGE BACK OVER LAKE SUP. WHERE THIS AIR
IS LESS MODIFIED OVER THE NCENTRAL AND W...HEAVY FREEZING SPRAY IS
LIKELY THRU TUE. ISSUED HEAVY FREEZING SPRAY WARNING FOR THIS AREA.
EXPECTED N WINDS JUST ABOVE THE SURFACE APPEAR WEAKER THAN EARLIER
FORECAST...SO MENTIONED ONLY GALE FORCE GUSTS ON TUE FOR NOW. PLAN
ON WINDS TO DIMINISH LATE TUE THRU WED AS A RIDGE OF HI PRES SLIDES
ACROSS THE UPPER GREAT LAKES. ANOTHER PERIOD OF NEAR GALES IS
POSSIBLE ON THU WITH ANOTHER SHOT OF COLD AIR FOLLOWING THE PASSAGE
OF A LO PRES SYSTEM.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR MIZ006-007-
     014-085.

LAKE SUPERIOR...
  GALE WARNING UNTIL 7 PM EST THIS EVENING FOR LSZ266-267.

  HEAVY FREEZING SPRAY WARNING FROM 4 AM TO 7 PM EST TUESDAY FOR
     LSZ263-264.

LAKE MICHIGAN...
  GALE WARNING FROM 9 AM THIS MORNING TO 7 PM EST THIS EVENING FOR
     LMZ248-250.

&&

DISCUSSION...SRF
AVIATION...VOSS
MARINE...KC
Hazardous weather outlook, Jan 17, 5:27 AM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
527 AM EST MON JAN 17 2011

MIZ001>007-009>014-084-085-181200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
527 AM EST MON JAN 17 2011 /427 AM CST MON JAN 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW IS EXPECTED ACROSS UPPER MICHIGAN TODAY AND
TONIGHT...WITH MODERATE TO HEAVY LAKE ENHANCED SNOW OVER EAST CENTRAL
UPPER MICHIGAN. SEE THE LATEST WINTER WEATHER MESSAGE FOR COMPLETE
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT TO MODERATE LAKE EFFECT SNOW IS POSSIBLE ON TUESDAY THROUGH
WEDNESDAY MORNING AS AN ARCTIC AIRMASS INVADES THE UPPER GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

LSZ162-240>251-263>267-181200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
527 AM EST MON JAN 17 2011 /427 AM CST MON JAN 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SOUTH GALES TO 35 KNOTS ARE EXPECTED ACROSS EASTERN LAKE SUPERIOR
THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY FREEZING SPRAY IS EXPECTED OVER PORTIONS OF LAKE SUPERIOR ON
TUESDAY. SEE THE LATEST LAKE SUPERIOR FORECAST OR MARINE WEATHER
MESSAGE FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-181200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
527 AM EST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTH GALES TO 35 KNOTS ARE EXPECTED TODAY. SEE THE LATEST NEARSHORE
FORECAST OR MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Southern Schoolcraft

When
January 17, 6:00 AM EST to 7:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated four to five inches of snow fell between Garden Corners and Manistique in a 12-hour period.

Winter Weather, Delta

When
January 17, 7:00 AM EST to 7:00 PM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

An estimated four to five inches of snow fell just east of Garden Corners in a 12-hour period.

Winter Weather, Ontonagon

When
January 17, 7:00 AM EST to January 18, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The observer near Silver City measured six inches of snow in a seven-hour period on the 17th and nine inches in the 24-hour period ending on the morning of the 18th.

Winter Weather, Gogebic

When
January 17, 6:00 AM CST to January 18, 6:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The observer near Ironwood measured 8.6 inches of snow in 24 hours.

Winter Weather, Menominee

When
January 17, 7:00 AM CST to 1:00 PM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

A spotter in Menominee measured four inches of snow in six hours.

Winter Weather, Dickinson

When
January 17, 7:00 AM CST to 2:30 PM CST
Where
Dickinson forecast zone
Reported by
Public
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Four inches of snow was reported in Hardwood along with occasionally low visibilities and slippery roadways.

Winter Weather, Northern Houghton

When
January 17, 8:00 AM EST to January 18, 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers near South Range and Twin Lakes measured nearly seven inches of snow in 24 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278723, 278725, 278726, 278728, 278720, 278722, 278729.